November 1978

Exacerbation of Phenylbutazone-Related Renal Failure by Indomethacin

Author Affiliations

From the Division of Rheumatic Diseases, The Hospital for Special Surgery, and the Department of Medicine, New York Hospital-Cornell University Medical Center, New York.

Arch Intern Med. 1978;138(11):1711-1712. doi:10.1001/archinte.1978.03630360087032

A patient experienced a transient deterioration of renal function induced by indomethacin during recovery from idiosyncratic phenylbutazone-associated renal failure. Since both drugs inhibit prostaglandin synthesis, this patient may illustrate a unique enhancement of the more common and clinically unimportant effect of altered glomerular filtration rate induced by such drugs. The renal insufficiency per se associated with the idiosyncratic reaction to phenylbutazone may have also enhanced this patient's reaction to indomethacin. Careful observation of patients during administration of such drugs in this and other settings of acute renal failure appears warranted.

(Arch Intern Med 138:1711-1712, 1978)